What Cold Medications Can You Take With Claritin?

In our latest question and answer, the pharmacist discusses which cold medications you can take safely with Claritin (loratadine).

Question

What cold medication can I take with Claritin? I have allergies and have gotten a bad cold during high allergy season.

Asked by Gen On Apr 16, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Apr 17, 2018

Claritin, a non-sedating 24 hour antihistamine, can be taken with most over counter cold medications, including:

  • Analgesics such as Tylenol or Advil
  • Mucinex (guaifenesin)
  • Delsym (dextromethorphan)
  • Sudafed (pseudoephedrine)


Claritin With Cold Medication

It is important to keep an eye out for over the counter cold medications that are combination products, meaning they contain multiple ingredients. Many of the over the counter combination products already contain an antihistamine, like Claritin.


If you take two antihistamines together, there is a potential for an increase in side effects. Most night time formulation combination products will contain a sedating antihistamine, such as Benadryl (diphenhydramine or doxylamine). These should be avoided while taking Claritin.


That being said, you can still take other common medications to treat symptoms:

  • If you have congestion, Sudafed (pseudoephedrine) typically works well to treat these symptoms.
  • You can also use cough suppressants, like Delsym (dextromethorphan).
  • Mucinex (guaifenesin) is usually a popular choice for helping with mucus and secretions.
  • Pain relievers such as Tylenol (acetaminophen) or Advil/Motrin (ibuprofen) are safe to use with Claritin.


Claritin on its own, due to its antihistamine effects, should be helping to treat certain cold symptoms such as a runny nose and watery eyes as well.


Summary

  • For the most part, you can take any cold medication you want while on Claritin, with the exception of other antihistamines.
  • The only medication to avoid is other antihistamine products that are generally included in cold combination products.
  • The most common antihistamine that is included in these products is Benadryl (diphenhydramine), so be sure to read the label of what a product contains before taking it. 

About the Pharmacist

Dr. Hayden Gharibyar

Dr. Hayden Gharibyar is a Doctor of Pharmacy graduate from the University of Colorado. His areas of expertise include pharmacovigilance and drug safety.

Recent Questions